Pennsylvania, 2002

Ice Storm in Pennsylvania, December 13 to 14, 2002

December 13 to 14, 2002 · NWS CTP · 2 events in 2 counties and zones

2 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 13, 4:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 13, 4:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EST FRI DEC 13 2002

SPOTTERS REPORTING RAIN CHANGING TO HEAVY SNOW OVER MUCH OF SOUTHERN
PA. WILL ISSUE UPDATE...ADDING A COUPLE INCHES OF WET SNOW THIS
EVENING EVEN INTO THE LOWER SUSQ VALLEY.

FITZGERALD

********* PREV AFD FOLLOWS ***************

HERE WE GO AGAIN WITH ANOTHER COMPLEX WEATHER SYSTEM HEADED FOR
CENTRAL PA.  MODELS REMAIN DIVERGENT ENOUGH TO MAKE THIS A VERY
CHALLENGING FORECAST.  BEST SOLUTION INCORPORATES A BLEND OF
SHORT-TERM MODEL SOLUTIONS.

MIXED PRECIP MOVING INTO SOUTHERN PA AT THIS TIME WITH LOWER
ELEVATION SITES IN THE CENTRAL MOUNTAINS AND SE REPORTING PLAIN RAIN
AND HIGHER ELEVATIONS REPORTING SLEET AND FREEZING RAIN.  EXPECT A
MIX TO CONTINUE THROUGH THE EVENING AS PRECIP SPREADS INTO EVEN
COLDER SURFACE AIR FURTHER NORTH.

AS THE NIGHT PROGRESSES...WARMER AIR WILL FEED INTO CENTRAL PA
CHANGING MANY AREAS OVER TO PLAIN RAIN FOR SEVERAL HOURS.  PROBLEM
AREAS WILL CONTINUE TO BE THE HIGHEST ELEVATIONS AND ACROSS THE
NORTHERN MOUNTAINS WHERE COLDEST AIR IS STILL TRAPPED IN THE
VALLEYS.

BY SUNRISE SAT...CENTER OF UPPER LOW BEGINS TO MOVE ACROSS PA
COOLING THE ATMOSPHERE ENOUGH TO TURN PRECIP BACK TO THE FROZEN
VARIETY.  SCENARIO CONTINUES TO SUGGEST A SW-NE ORIENTED SNOWBAND TO
FORM IN THE NORTHWEST PORTION OF CWA.  SEVERAL INCHES OF SNOW WILL
FALL WHERE THIS BAND SETS UP.  WITH THIS IN MIND...AND COMBINED WITH
THE FREEZING RAIN TONIGHT...CONTINUED THE WARNINGS FOR THE W AND N
AND DECIDED TO CHANGE THE WATCH TO AN ADVISORY.

SYSTEM PULLS AWAY BY SAT EVE...BUT ANOTHER SHORTWAVE BRINGS A QUICK
SHOT OF LAKE-ENHANCED SNOW SHOWERS TO THE REGION SUNDAY.  AFTER
THAT...BASICALLY QUIET WEATHER UNTIL A WARMER WEATHER SYSTEM BEGINS
TO SPREAD A CHANCE OF RAIN INTO PA BY LATE WED/THU.

FCSTID =   16
MDT   34  41  31  44 / 100  70  10   0
IPT   34  38  30  41 / 100  90  20  10
BFD   28  31  25  33 / 100  90  30  30
JST   30  34  28  35 / 100  80  20  20
AOO   30  35  29  39 / 100  80  10  10
UNV   30  34  27  38 / 100  90  10  10
SEG   34  38  30  41 / 100  80  10  10
LNS   35  41  31  43 / 100  60  10   0
THV   34  41  31  43 / 100  60  10   0

.CTP...
PA...WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES PAZ017...PAZ024...PAZ033.

WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES PAZ004>006...PAZ010>011...PAZ037.

WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES PAZ012...PAZ018>019...PAZ025>027...PAZ034...PAZ041>042...
PAZ045>046...PAZ049.

RXR
Hazardous weather outlook, Dec 13, 6:01 AM EST, 13 hours 59 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

LOW PRESSURE OVER MISSISSIPPI EARLY THIS MORNING...WILL INTENSIFY AS
IT MOVES NORTHEAST ALONG THE APPALACHIAN MOUNTAINS TODAY AND
TONIGHT. A MIXTURE OF FREEZING RAIN AND SLEET WILL OVERSPREAD MOST
MOUNTAINOUS LOCATIONS OF STATE BY MID AFTERNOON.

SIGNIFICANT ICING MAY BEGIN ACROSS THE WESTERN AND NORTHERN
MOUNTAINS LATE TODAY.

THE PRECIPITATION WILL BE MAINLY RAIN ACROSS THE LOWER SUSQUEHANNA
VALLEY AND SOUTHEAST.

HEAVY ACCUMULATIONS OF ICE...GREATER THAN ONE QUARTER OF AN
INCH...MAY BRING DOWN TREE LIMBS AND POWER LINES ACROSS PORTIONS OF
THE WESTERN AND NORTHWEST MOUNTAINS TONIGHT BEFORE A CHANGEOVER TO
HEAVY WET SNOW OCCURS AFTER 3 OR 4 AM SATURDAY.

THE STORM WILL REFORM NEAR THE NEW JERSEY COAST ON SATURDAY. THIS
WILL ALLOW COLDER AIR TO MOVE INTO THE REGION VERY LATE
TONIGHT...LEADING TO A CHANGEOVER TO HEAVY WET SNOW ACROSS THE ALL
OF THE WESTERN AND CENTRAL MOUNTAINS.

TOTAL STORM SNOWFALL WILL LIKELY RANGE FROM AS MUCH AS 10 INCHES
ACROSS PARTS OF THE WESTERN AND NORTHERN MOUNTAINS. SNOW
ACCUMULATIONS BETWEEN 4 AND 7 INCHES ARE POSSIBLE FROM NEAR
ALTOONA...TO STATE COLLEGE AND WILLIAMSPORT BEGINNING DURING THE PRE
DAWN HOURS OF SATURDAY.

2 TO 3 INCHES OF SNOW IS POSSIBLE BY LATE SATURDAY ACROSS THE EAST
CENTRAL MOUNTAINS OF THE STATE...NEAR TAMAQUA AND POTTSVILLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON.
PLEASE REPORT ANY SIGNIFICANT ACCUMULATION OF ICE...OR DOWNED TREES
RESULTING IN POWER OUTAGES.

LATER IN THE UPCOMING STORM...PLEASE REPORT SNOWFALL RATES OF 1 INCH
OR MORE PER HOUR...EVERY 3 INCHES OF SNOWFALL...AND TOTAL STORM SNOW
ACCUMULATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Potter

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Low pressure over the southern Appalachians on the 13th of December moved north and crossed Pennsylvania on the 14th. A large area of precipitation moved into the southern tier of Pennsylvania on the evening of the 13th...and spread north overnight. Initially...a mix of rain and snow fell across central and southern areas...while freeing rain fell across the north. By early morning of the 14th, a quarter inch /.25/ of freezing rain had accumulated over Tioga and Potter counties. The precipitation changed back to snow before ending on the afternoon of the 14th, with another inch or two of snow falling.

Ice Storm, Tioga

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321270, 5321271.